Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 140, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 9, 2009, 9:13 AM CDT for 4 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2009, 9:13 AM CDT (14:13 UTC)
- Expired
- Sep 9, 2009, 2:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 9:35 AM CDT | HEAVY RAIN 4.2 | Seneca, MO | 24 HOUR READING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 091413 FFWSGF MOC011-097-119-145-092000- /O.NEW.KSGF.FF.W.0140.090909T1413Z-090909T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 913 AM CDT WED SEP 9 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... JASPER COUNTY IN SOUTHWEST MISSOURI... MCDONALD COUNTY IN SOUTHWEST MISSOURI... NEWTON COUNTY IN SOUTHWEST MISSOURI... SOUTHERN BARTON COUNTY IN SOUTHWEST MISSOURI... * UNTIL 300 PM CDT. * AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR RAINFALL ESTIMATES INDICATE THAT TWO TO THREE INCHES OF RAIN HAS ALREADY FALLEN ACROSS MUCH OF THE WARNED AREA...WITH ANOTHER ONE TO TWO INCHES OF RAIN POSSIBLE THROUGH NOON. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON... NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN... BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO... HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA... ROUTE JJ AT CENTER CREEK SOUTHEAST OF CARL JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3650 9462 3751 9460 3746 9409 3649 9408 $$ TERRY
2 follow-up statements
000 WGUS73 KSGF 091630 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1130 AM CDT WED SEP 9 2009 MOC011-097-119-145-092000- /O.CON.KSGF.FF.W.0140.000000T0000Z-090909T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JASPER MO-BARTON MO-NEWTON MO-MCDONALD MO- 1130 AM CDT WED SEP 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR JASPER...MCDONALD...NEWTON AND SOUTHERN BARTON COUNTIES... AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR RAINFALL ESTIMATES INDICATE THAT ONE TO TWO INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA SINCE 830 AM...WITH AN ADDITIONAL INCH OF RAIN POSSIBLE THROUGH 1 PM. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON... NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN... BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO... HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA... ROUTE JJ AT CENTER CREEK SOUTHEAST OF CARL JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3650 9462 3751 9460 3746 9409 3649 9408 $$ TERRY
000 WGUS73 KSGF 091945 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT WED SEP 9 2009 MOC011-097-119-145-091954- /O.CAN.KSGF.FF.W.0140.000000T0000Z-090909T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JASPER MO-BARTON MO-NEWTON MO-MCDONALD MO- 245 PM CDT WED SEP 9 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR JASPER... MCDONALD...NEWTON AND SOUTHERN BARTON COUNTIES... COORDINATION WITH LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS INDICATES THAT EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3650 9462 3751 9460 3746 9409 3649 9408 $$ TERRY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 7:18 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 9, 7:18 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 AM CDT WED SEP 9 2009
...UPDATE TO AVIATION...
.DISCUSSION...
UNSETTLED WEATHER THROUGH THE FORECAST PERIOD. CHALLENGES DEAL
WITH TIMING OF PRECIP ONSET AND ASSOCIATED EFFECTS TO TEMPERATURES
THROUGH THE WEEK.
CURRENTLY...UPPER DISTURBANCE CURRENTLY LOCATED ACROSS WESTERN
MISSOURI THIS MORNING ON WATER VAPOR IMAGERY THE FOCUS OF
WIDESPREAD RAINFALL ACROSS THE WESTERN HALF OF THE CWA. 850MB
CONVERGENCE LINE ON AREA PROFILERS POSITIONED ACROSS NORTH CENTRAL
KANSAS...EXTENDING SOUTHEASTWARD INTO SOUTHWEST MISSOURI. LOW
LEVEL JET FOCUSED OVER CENTRAL AND SOUTH CENTRAL KANSAS WITH 850MB
SOUTHWEST WINDS OF 35-40KTS FEEDING INTO THIS CONVERGENCE LINE AND
WILL BE AN ADDITIONAL FOCUS FOR THUNDERSTORMS LATER ON THIS
MORNING AS THE STORMS RIDE ALONG THE BOUNDARY INTO THE WESTERN
PORTIONS OF THE CWA. CORFIDI VECTORS ON BOTH THE GFS AND WRF
CONFIRM A SOUTHEAST MOVEMENT OF THESE STORMS FROM KANSAS THROUGH
THE MORNING HOURS...SO LOOKS LIKE A WET DAY AHEAD...AT LEAST THE
MORNING HOURS. FURTHER UPSTREAM...OUR NEXT SHORTWAVE CLEARING THE
NORTHERN ROCKIES AND SETTING OFF CONVECTION FROM MINNESOTA DOWN
INTO WESTERN KANSAS.
FOR TODAY...BEST INSTABILITY REMAINS OFF TO THE WEST IN CENTRAL
AND WESTERN KANSAS AS THE CWA STAYS IN A NORTHEASTERLY TO EASTERLY
FLOW. WOULD THINK THIS WOULD BE CONDUCIVE TO A STRATUS TYPE EVENT
DEVELOPING OVER THE PLATEAU AND HOLDING TEMPERATURES DOWN WAY
BELOW GUIDANCE. HAVE SIGNIFICANTLY UNDERCUT TEMPERATURES TODAY
FROM GUIDANCE...ESPECIALLY THE CENTRAL AND WESTERN PORTIONS WHERE
RAIN SHOULD PERSIST A LITTLE LONGER. SHOULD ONLY SEE LOW TO MID
70S FOR HIGHS FROM SPRINGFIELD WEST. GFS AND WRF PUSH HEAVIEST
AXIS OF PRECIP SOUTH INTO ARKANSAS THIS AFTERNOON AND HAVE TAPERED
POPS OFF FOR THIS AFTERNOON AND EVENING AS ISENTROPIC LIFT AT THE
305 AND 310K LAYER SHIFTS SOUTH AS WELL. DID KEEP SOME LOW END
CHANCE POPS GOING FOR SOUTHWEST MISSOURI OVERNIGHT AS THE ELEVATED
BOUNDARY MOVES SOUTH.
THURSDAY AND FRIDAY LOOK FAIRLY DRY AHEAD OF THE SLOW MOVING COLD
FRONT. KEEP AN EASTERLY TO NORTHEASTERLY FLOW DURING THIS TIME AND
WILL CONTINUE TO UNDERCUT GUIDANCE ON TEMPERATURES AS A VERY MOIST
LOW LAYER REMAINS IN PLACE. COULD SEE STRATUS THROUGHOUT THIS
TIMES WITH BOUTS OF MORNING FOG EACH MORNING WITH THE MOIST LOW
LAYERS. DISAGREEMENTS CONTINUE FOR THE WEEKEND BETWEEN THE GFS AND
ECMWF. GFS BRINGS THE FRONT INTO THE AREA SATURDAY NIGHT INTO
SUNDAY WHILE ECMWF HOLDS FRONT WEST AND KEEPS THE AREA DRY. THE
00Z ECMWF IS QUITE DIFFERENT IN ITS SOLUTION FROM THE 12Z RUN...SO
WILL KEEP MENTION OF POPS GOING FOR THE WEEKEND AT LEAST FOR
ANOTHER MODEL RUN TO SEE IF ANYTHING CHANGES.
CLAYCOMB
&&
.AVIATION...
SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT AREA TERMINALS THIS
MORNING. MVFR TO LOCALLY IFR CEILINGS AND VISIBILITIES WILL OCCUR
IN THE HEAVIER SHOWERS. AREAS OF LOWER STRATUS WILL LIKELY ALSO
DEVELOP WITH IFR CEILINGS POSSIBLE. SOME IMPROVEMENT IN FLIGHT
CONDITIONS IS EXPECTED THIS AFTERNOON ALTHOUGH AREAS OF MVFR
CEILINGS WILL LIKELY LINGER. SOME CLEARING WILL TAKE PLACE LATER
TODAY AND THIS EVENING. HOWEVER AREAS OF FOG WILL THEN DEVELOP
LATE TONIGHT.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MOZ066-077-088-
093-101.
KS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, Sep 9, 4:05 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 405 AM CDT WED SEP 9 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100915- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 405 AM CDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH WILL AFFECT WESTERN MISSOURI AND SOUTHEAST KANSAS THIS MORNING...GENERALLY WEST OF A LINE FROM WARSAW TO SPRINGFIELD TO BRANSON. HEAVY RAINFALL COULD LEAD TO FLASH FLOODING THIS MORNING FOR SOUTHEAST KANSAS AND FAR WESTERN MISSOURI AS ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SAME AREAS. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PRIMARILY SOUTHEAST KANSAS AND WESTERN MISSOURI THURSDAY EVENING AND SPREAD EASTWARD ACROSS ALL OF THE OZARKS FRIDAY THROUGH THE WEEKEND WITH THE APPROACH OF A STRONG LOW PRESSURE SYSTEM. CONTINUED HEAVY RAINFALL MAY BE POSSIBLE AS THIS STORM SYSTEM HAS THE POTENTIAL TO STALL ACROSS THE AREA FOR SEVERAL DAYS. HOWEVER...CONFIDENCE IS LOW REGARDING AMOUNTS AS THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE MOVEMENT OF THE INCOMING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB
In the hours before
Local storm report, Sep 9, 6:52 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM FLASH FLOOD 2 SE COLUMBUS 37.15N 94.82W
09/09/2009 CHEROKEE KS EMERGENCY MNGR
WATER OVER CLEM ROAD NEAR BRUSH CREEK.
&&
AFOSTERLocal storm report, Sep 9, 6:58 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM FLASH FLOOD 6 NW COLUMBUS 37.23N 94.92W
09/09/2009 CHEROKEE KS EMERGENCY MNGR
FLOODING OF SOME LOW WATER CROSSINGS ALONG CHERRY CREEK.
&&
AFOSTERLocal storm report, Sep 9, 7:01 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 AM HEAVY RAIN 6 E SPARTA 37.00N 92.97W
09/09/2009 M1.72 INCH CHRISTIAN MO PUBLIC
RAINFALL MEASURED SINCE MIDNIGHT.
&&
HATCHLocal storm report, Sep 9, 7:18 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM FLASH FLOOD 1 N COLUMBUS 37.18N 94.84W
09/09/2009 CHEROKEE KS EMERGENCY MNGR
KANSAS HIGHWAY K7 NORTH OF TOWN HAS 6 INCHES OF WATER
OVER THE ROAD. BRUSH CREEK OUT OF ITS BANKS AND RISING.
ROUTE K7 CLOSED DUE TO HIGH WATER.
&&
HATCHLocal storm report, Sep 9, 7:19 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 AM CDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM FLASH FLOOD COLUMBUS 37.17N 94.84W
09/09/2009 CHEROKEE KS EMERGENCY MNGR
EAST MAPLE STREET ON THE EAST EDGE OF TOWN HAS 8 TO 10
INCHES OF WATER OVER THE ROAD AND IS CLOSED TO TRAFFIC.
&&
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 9:34 AM CDT | Areal Flood Advisory | SGF | Dent, Phelps, Texas | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.